A doctor has cautioned that a specific alteration in your bowel movements might indicate potentially life-threatening liver failure.
Paracetamol, commonly found in many household medicine cabinets, is a popular choice for alleviating various aches and pains. While most people use this medication without much thought about its potential side effects, it’s important to be aware that, like any medication, paracetamol can have unwanted effects.
Dr. Deborah Lee, from Dr. Fox Online Pharmacy, points out that although the vast majority of people who take paracetamol have no reason to be concerned, some individuals may experience changes in their bowel habits.
Diarrhoea and constipation
Common side effects of this popular medication include diarrhea and constipation, which affect between one to ten percent of users. Dr. Lee also noted that users may report additional symptoms like abdominal pain, nausea, vomiting, and indigestion.
The positive news is that paracetamol seldom leads to side effects as long as you adhere to the recommended dosage. Just to clarify, the typical dosage consists of taking one or two 500mg paracetamol tablets, which can be repeated up to four times within a 24-hour period.
Dr. Deborah Lee cautioned against the temptation to continuously take pain relief when dealing with persistent pain, emphasizing that “this is highly dangerous.” She further explained that even the consumption of a few extra tablets can result in a very severe outcome and could potentially be fatal.
Excessive consumption of the common painkiller can result in liver failure, which may lead to another side effect manifesting in the restroom.
Pale or clay-colored stools
Pale stools Dr. Lee clarified that an overdose of paracetamol can trigger jaundice, characterized by the yellowing of the skin and eyes. Jaundice can also be accompanied by pale or clay-colored stools, which have a light greyish-white appearance, resembling clay or putty.
Dr. Lee further noted that symptoms such as these usually become evident within a few days of a paracetamol overdose.
Black tarry stools
Dr. Lee emphasized, “However, if you have black stools or ever notice red blood in your stools, in the toilet, or on the toilet paper, promptly report this to your GP. True melena is a medical emergency and requires immediate assessment. Proceed to the A&E department immediately or dial 999.”
Fortunately, for most individuals, paracetamol can be taken without complications since it is regarded as a “useful and safe” pain relief medicine. Nevertheless, as with any medication, it should be used judiciously, and if any side effects arise or there are changes in one’s medical history, the usage of the medication should be reevaluated, as advised by Dr. Lee.
By DIANA BUNTAJOVA